Newly diagnosed .steroids and immune suppressa... - Behçet's UK

Behçet's UK

4,740 members4,031 posts

Newly diagnosed .steroids and immune suppressants no relief yet is this normal?

Julietoolie-
Julietoolie-

Hi ,I have been diagnosed 5 weeks ago .on steroids and atrozipine 2nd week. I feel more ill than before I knew x my worst thing is itchy skin can't stop itching .had 2 bouts of diarrhoea with blood leg swelling had tests for clots x can't sleep on steroids have turned into a clean freak as if I stop moving scratch to death . Struggling to eat as worried will set itching or tummy off . Have asked to be sent to Birmingham centre Dr said he did not see the point if eyes ok at the moment.have genital ulcers and mouth .feels odd diagnosed and suddenly having every symptom trouble with getting words out so. Had a brain scan no result yet x no relief from steroids or immunesuppressants Feel worse everyday xxx

7 Replies
oldestnewest

Hi Julie, it sounds like you’re having a reaction to something with the itchy skin and diarrhoea etc. have you looked up the side-effects of Atrozipine? What you’re describing in general is what many of us have gone through e.g. the difficult GP, and becoming the clean freak (I’ve always thought it’s a shame they couldn’t bottle a mild dose of it for those of us that find it difficult to get motivated to clean LOL). When I was diagnosed I had every symptom under the sun and it’s almost as if the body is holding on and once you get a diagnosis you relax and then everything comes out. Many of us have had to change GPs. To say that you have to wait until you have eye involvement to me is very wrong although that’s my opinion of course. (I’m based in Australia and I believe our system is different). Just from my own experience, but also having been a member of this group for close to 10 years, even though you’re quite ill you will have to become well informed and quite determined (Without crossing the line of sounding like you are the specialist yourself). Is there any chance of getting a referral to a rheumatologist? They seem to look after the rare diseases which would include Behçet’s. PM me if you like. Cheers Lesley

You seriously sound like you are having a reaction to your medication, please request the GP carries out a liver and kidney function test asap, this happened to me and my GGT enzymes had gone from 18 to in the hundreds. My GP was just like yours, in the end I contacted my then rheumatologist who advised me to immediately stop taking my medication. It took 3 months for my GGT levels to come back in range.

Here's a medical article on Azathioprine and toxicity:

ncbi.nlm.nih.gov/books/NBK5...

Not sure what steriod you are taking but these too can have similar reactions.

What doses of each have you been prescribed and how has it been increased?

Gillian

Hi, good advice from the others, have they tried colchicine as first line therapy? Check out the eular guidelines on Behcets treatment as there is a staged approach. You shouldn’t ideally be feeling worse on medication. Best wishes

ard.bmj.com/content/77/6/80...

Hi Julie

Good that you at least have a diagnosis of Behcets. Welcome to the Club.

Have you been prescribed atrozipine or is it Azathioprine. Two very different meds.

If you are on Azathioprine you should have regular blood tests every 4 weeks or so to make sure the medication is not adversely affecting you. The dosage is usually dependent on your weight.

It usually takes about 2 to 3 months for the Azathioprine to start to work but some people with Behcets cannot tolerate it and have to try another medication.

I have been successfully using Azathioprine for 25 years now but not everyone can tolerate it.

It is really important that you go to the Behcets Centre, as they have been specially set up to look after people with Behcets. It costs your GP nothing to refer you to the centre. It is a holistic specialist service for Behcets.

I would be tempted to write a letter to the GP asking for a referral and politely do not take no for an answer.

This is the referral process behcetsuk.org/referral-cent...

In the early days of Behcets it is sometimes a trial and error procedure to find the medication that works for you from a range that are known to work and help patients with Behcets.

Check if you are Vitamin D deficient as a lot of Behcets patients have this problem.

Good luck and let us know how you get on

Hi Julie, good advice from Richard re Behçet’s Centre, not sure if you can get away with it in the UK, but over here in Australia it is quite common for patients to make an appointment with a specialist then go back to the GP and ask for a referral. If there is a long waiting list at least you are in the system until you get the paperwork sorted out. Not exactly the right way to do things, but usually works well.

I get VERY internally itchy when my veins are inflamed.

Thankyou for your replies .i am currently looking after my elderly mother (due for spinal operation) so no chance to reply . I am 54 I have had eye problems over the years and been hospitalised with severe headaches. My dr has sent referral to Birmingham now .the skin was here before I started mess x i am on AZATHIOPRINE and dose now 75mg . And prednisone now down to 15mg .hospital did not reorder so 2 days without doh . Brain scan said a t2 front local high intensity which scared me but when I rang rheumatologist they said neurologist said nothing to worry about if no symptoms .i am on antihistamines which do nothing and have been told to take 2 a day but Gp won't let me fexahidine something like that .ulcers not gone at all one seems to be down to jaw line . High pressure in one eye x I was born in Singapore ( is that a reason ? ). Lived in Cyprus as a child and was hospitalised with rash and bruising and swelling joints and never said what it was .diagnosed with fibromyalgia 4 years ago . Sleep a problem awake with itching x anxious at times and have given me diazepam for short time which has helped sleeping x had neurological tests 20,years ago and found a abnormallies but he said not severe !!!! Had something wrong with dolls eye reflex and different feelings on both sides of body. I am white British though not that matters it seems .

You may also like...